View Full Version : How do you know when you are properly medicated?


largefrog
01-28-17, 07:34 AM
Okay, so, a little back story here. I first started on adderall about 10 or 11 years ago, and took it for 5 years and then stopped. At the time, I took 10mg IR 2x per day. When I took it, it just worked. I felt a bit more clarity and had an easier time with recall, and I could focus like a robot and work for hours without distraction. My productivity was very high. Side effects negligible, aside from some irritability and dry mouth. If the information is worth anything, these IRs were Teva/Barrs.

Now, just recently, since I am taking a serious crack at college, I decided to try and get back on it. Doctor first gave me Vyvanse 50mg saying that it is "basically the same thing as adderall". If you say so.

On the Vyvanse I think I felt slightly sharper (almost not noticeable) and noticed mildly flattened affect. I did not feel any increase in energy or motivation, which was a big turn off since my motivation is usually rock-bottom. I became more sociable which was interesting since I am a shut-in. It wore off after 8 hours every time. I occasionally felt heart palpitations.

I now have a scrip for adderall IRs. When I opened the bottle the first thing I noticed was that the tabs were not those dependable blue ovals, but something I now know to be manufactured by CorePharma. Read a lot of bad things about them, but whatever, can't know if we don't try. Tried 10mg like I used to and noticed that it was taking a very long time to take effect. Eventually I felt a very mild kick, as though I'd had an energy drink or a soda, and absolutely zero other effects. Crashed hard with fatigue approx. 4.5 hours later, and I never ever crashed with adderall in the past. The next day I tried 20mg in the morning and then 4 hours later another 10mg. Same effects as the previous day up until I took that second dose. After this, I started feeling effects very similar to the Vyvanse. There also was no crash this time. Extremely disappointed that they don't seem to be working as I'd hoped. I think the next time I fill the scrip I will try to go to a pharmacy that carries Teva/Barr.

Sorry for the wall of text here, but what do you guys think? Does it sound like I'm under-medicating? Should I try increasing the dose or maybe trying Teva or trying XRs?

Little Nut
01-28-17, 03:28 PM
LF, Assuming you have discussed Titrating the Dose. (Grabbed this link as an example. https://www.verywell.com/adhd-4014765 There may be better.)

What I've done is take my list of symptoms and monitor how well they are addressed and any side effects. (Focus and working memory were the easiest for me to assess, but tried to monitor all.) Keep a log w/ specific examples demonstrating acceptable treatment or unacceptable. If symptoms not being addressed, investigate incremental increase to dose/frequency w/ your Doc. Unacceptable side effects or maximum dose is your upper limit. Also, normally waited ~2 weeks between making changes to give time for body to adjust.

I strongly suggest that you review the process with your Doc, get agreement on how much latitude you have to make changes or get Doc's ok before any changes. Also, be clear on which side effects will warrant discontinuation or contacting Doc right away. HTH, -LN

diagoro
01-30-17, 11:53 AM
The easiest thing to do is request a different brand. There are numerous posts here (which you referenced) about how a different brand can have a completely different effect. I believe all you can get of IR is generic at this point. Try going back to the Teva (blue) version. It may require a different pharmacy.

dvdnvwls
01-30-17, 01:38 PM
How To Tell:

The basic answer is very simple, but getting there is often far from simple.

The ideal is to remove all your symptoms without otherwise affecting you. That never happens in real life, but it's what to aim for.

This means have your dose adjusted so that

- it makes a very significant reduction in your symptoms, and

- you hardly notice that you've taken it.

If two dosages both fit that description, always choose the lower one.

On the other hand, if you just can't get significant reduction of symptoms while also getting hardly any side effects, it's probably the wrong drug for you.